Colorado, 2023

Flash Flood and Heavy Snow in Colorado, May 10 to 17, 2023

May 10 to 17, 2023 · NWS PUB · 38 events in 6 counties and zones

A closed low propagated from SW CONUS and rapidly intensified over the southeast Colorado plains. A combination of strong lift due to the rapidly intensifying cyclone and orographic lift created heavy snow over the mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A closed low propagated from SW CONUS and rapidly intensified over the southeast Colorado plains. A combination of strong lift due to the rapidly intensifying cyclone and orographic lift created heavy snow over the mountains. Since this was a late spring system with origins from the Pacific, the lower elevations were warm enough for heavy rainfall that ended up causing some flooding issues along the Fountain Creek in El Paso County and Pueblo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 11:27 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 10, 11:27 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1227 PM MDT Wed May 10 2023

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Wed May 10 2023

Key Messages:

1) Strong to severe storms likely across southeast Colorado today.

2) Critical fire weather conditions across the San Luis Valley
today.

3) Will have to watch for heavier rainfall near the Palmer Divide
tonight.

The compact cutoff low, which will move into the region today and
tonight, has trended slower and slightly further south over the past
few runs.  With the center of the upper low forecast to pass over
our CWA, the changes pose forecast challenges for our CWA.

One forecast challenge is the location and strength of convection
this afternoon and into the evening. East to southeast flow near the
surface has brought in an airmass with dewpoints around 50 into much
of the eastern plains, especially along and north of US 50.  NAM12
has CAPE values of 1000 to 2000 J/kg associated with this airmass.
The strong southerly flow above the weak easterly flow in the cool
and moist layer near the surface will result in healthy wind shear
with the NAM12 having bulk shears around 50 knots.  The main
question is if this lower level moist air mass will mix out before
convection develops. With the slower and further south motion of the
upper low, this lower level airmass will have less of a tendency to
mix out. It would lean towards a solution more like the NAMMest with
storms moving northward along the I25 corridor along a boundary with
the drier air to the south. This scenario would result in a better
chance for severe weather on KPUB and KCOS vicinity.  At the other
extreme, the HRRR mixes out the low level moist air and does not
have much strong convection during the day. DESI plots of the high
resolution models show a fair number of members with convection
moving northward along the I25 corridor. The day shift will be
better able to pinpoint the location of any severe weather along the
I25 corridor.

A second area of concern would be on the eastern plains, closer to
the Kansas border.  The high resolution models are consistent with a
ling of convection moving eastward during the later afternoon and
into the evening.  There will be sufficient shear for strong to
severe convection.  The main question will be the amount of low
level moisture and resultant instability.

A third area of concern is the potential for some locally heavy rain
later tonight.  As the upper low approaches and slows, the models
are consistent with a fetch of southeast winds bringing in higher
dewpoints into the region.  With the upper low slowing over central
Colorado, this moisture will stream into the I25 corridor. A region
of modest CAPE could develop with this southeast flow entering into
the upper low. One area of concern would be Colorado Springs where
the southeast flow is upslope along the southern slopes of the
Palmer Divide.  Some of the runs hint that there could be a few
hours of modest instability near KCOS with the deep southeast flow.

For the San Luis Valley, will continue the red flag warning.  No
real changes to the forecast with the dry air aloft and gusty
southwest winds.

For the remainder of the area, as the upper low slows over the
region some moisture may move westward into the Continental divide
region, especially in lake and Chaffee Counties.  --PGW--

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM MDT Wed May 10 2023

Upper low tracks slowly northward across Colorado Thu/Thu night,
reaching srn Nebraska by early Friday morning. Initial concern
Thursday will be for severe storms over the eastern plains in
moderately unstable (CAPE around 1000 J/KG) but strongly sheared
(0-6km shear of 40-50 kts) environment ahead of the low. Best
window for storms may be in the morning for areas along and north
of the Arkansas River, before instability/shear shift into nern
CO/nwrn KS by afternoon. Farther west, wrap around precip shield
is forecast to build southward over the mountains/I-25 corridor,
with heaviest precip (up to an inch) generally in Teller/El Paso
Counties, and much lighter amounts (quarter inch or less) from
Pueblo southward. Air mass will get cold enough for snow above
10000 feet, with several inches of accumulation possible over the
peaks of the central mountains and near the summit of Pikes Peak.
Clouds and precip should keep maxes cool on Thu, though enough
mixing will occur over the srn half of the area to boost readings
into the 70s on the plains south of Highway 50.

Precip lifts generally north of the area Thu night/Fri, though
some convection may redevelop Fri afternoon and evening over
mainly the mountains, as secondary upper energy drops in from the
nw and low/mid level winds turn e-ne upslope in response. Weekend
will then feature cool temps and a continued chance of showers and
thunderstorms as moisture remains in place, though
models/ensembles still show some mixed messages on how much precip
will occur. GFS trend of the past few days takes main upper
energy westward through the Great Basin away from the area,
suggesting heaviest precip may shift west toward the Continental
Divide and points west by early next week. ECMWF still brings a
significant short wave up through the TX into srn CO on Sun,
generating a good deal of low/mid level easterly flow and
subsequently more rainfall, especially srn zones. Current blended
guidance leans toward the cool/wet side of the forecast envelope,
though uncertainty is still rather high into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM MDT Wed May 10 2023

Mainly VFR conditions expected at ALS over the next 24 hours,
with gusty southerly up to 40kts through the afternoon and early
evening possibly leading to reduced vis in blowing dust. Upper
low to pass just southeast overnight, with a low potential for
a few showers mainly east of the terminal, before breezy west to
northwest winds develop at the tale end of this taf period.

Mainly VFR conditions expected at COS and PUB with the threat of
severe thunderstorms developing along and north of the highway
50 Corridor this afternoon and evening. Best chances of storms
affecting the terminals will be at COS, with hail and strong
outflow wind gusts possible. A brief lull in storm activity
for the evenig, with the potential for a second round of
thunderstorms possible after midnight and continue through
the tale end of this taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224.

&&

UPDATE...MW
SHORT TERM...PGW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, May 10, 11:06 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1206 PM MDT Wed May 10 2023

COZ058>089-093>099-111815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1206 PM MDT Wed May 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible this afternoon across the
southeast Colorado Plains, with the greatest chances of severe storms
being along and north of the Highway 50 Corridor. The main threats
from these storms will be golf ball size hail and wind gusts to 60
mph or greater. There is also a threat for an isolated tornado.

Critical fire weather conditions will continue across the San
Luis Valley, with winds gusting to 50 mph through the afternoon
and into the early evening, combined with low humidity levels and
continued dry conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible Thursday over
portions of the southeast plains, mainly across areas along and
north of the Arkansas River, with storms developing early in the
morning, then moving northward into northeast Colorado and northwest
Kansas by afternoon. Strong winds and large hail are possible,
with a low risk of a tornado as well. Farther west, showers and
thunderstorms are expected over the mountains and I-25 corridor,
with locally heavy rainfall forecast for Teller and El Paso
Counties. Snow will be possible over the higher peaks of the
central and eastern mountains, with several inches of accumulation
above 10000 feet.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/23

In the hours before

Special weather statement, May 10, 12:46 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT Wed May 10 2023

COZ093-102030-
La Junta Vicinity/Otero County CO-
146 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern Otero
County through 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Higbee, or 14 miles south of La Junta, moving north at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Rocky Ford and Swink.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 10351 3771 10366 3808 10379 3806 10344
TIME...MOT...LOC 1946Z 180DEG 21KT 3777 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 10, 1:37 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
237 PM MDT Wed May 10 2023

COZ093-097-102100-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
237 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of east central Otero
and northwestern Bent Counties through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Las Animas, John Martin Reservoir and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3788 10343 3795 10356 3825 10333 3819 10319
      3806 10304
TIME...MOT...LOC 2037Z 218DEG 23KT 3797 10343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, May 10, 1:40 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Wed May 10 2023

COZ076-081>083-102115-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
240 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Fremont
and southwestern Teller Counties through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 26 miles west of Colorado Springs, moving north at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victor around 250 PM MDT.
  Cripple Creek around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 10508 3859 10518 3859 10526 3863 10531
      3872 10533 3883 10533
TIME...MOT...LOC 2039Z 186DEG 15KT 3869 10528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 10, 2:00 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT Wed May 10 2023

COZ089-093-095-097-102130-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
300 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, eastern Crowley and northwestern Bent Counties
through 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheraw, or 14 miles northeast of North La Junta, moving northeast at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheraw, Haswell, Blue Lake and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3811 10320 3803 10345 3808 10367 3852 10352
      3853 10350 3853 10334 3840 10297
TIME...MOT...LOC 2100Z 203DEG 36KT 3817 10342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, May 10, 2:02 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Wed May 10 2023

COZ098-099-102130-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
302 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern Prowers
and northeastern Baca Counties through 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsh, or 15 miles west of The Saunders Elevator, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walsh, Vilas and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3716 10229 3734 10251 3783 10224 3791 10205
      3741 10204
TIME...MOT...LOC 2102Z 203DEG 36KT 3741 10230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Local storm report, May 10, 2:03 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             PALMER LAKE             39.12N 104.91W
05/10/2023  M1.00 INCH       EL PASO            CO   CO-OP OBSERVER

&&

MG

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

27 heavy rain, 5 hail, 5 heavy snow, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
May 10, 2:03 PM MST
Where
El Paso County, 0.54 mi E of Palmer Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.120, -104.910

COOP observer reported 1 inch hail.

Hail, Teller

When
May 10, 2:20 PM MST
Where
Teller County, 6.24 mi N of Cripple Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -105.170

Hail reported in Mueller State Park, posted in a picture on Twitter.

Hail, Pueblo

When
May 10, 3:06 PM MST to May 17, 3:06 PM MST
Where
Pueblo County, 1.76 mi SE of Pueblo West
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -104.730

One inch hail reported from the public.

Hail, Pueblo

When
May 10, 3:15 PM MST
Where
Pueblo County, 2.8 mi ENE of Pueblo West
Measured
1 in hail
Reported by
Public
Coordinates
38.320, -104.700

Report came from mPing.

Hail, Pueblo

When
May 10, 3:20 PM MST
Where
Pueblo County, 5.3 mi NNE of Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -104.710

Trained spotter reported 1 inch hail.

Heavy Rain, El Paso

When
May 11, 6:21 AM MST
Where
El Paso County, 2.34 mi SSW of Colorado Spgs
Reported by
Public
Coordinates
38.800, -104.840

Storm total of 1.81 inches of rain.

Flash Flood, El Paso

When
May 11, 6:56 AM MST to 9:56 AM MST
Where
El Paso County, 1.48 mi NNE of Security
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -104.730

There was 1 foot of standing water as reported via video from law enforcement and social media.

Heavy Rain, El Paso

When
May 11, 7:17 AM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.850, -104.850

Storm total rainfall amount of 2.36 inches.

Heavy Rain, Pueblo

When
May 11, 8:00 AM MST
Where
Pueblo County, 4.29 mi NNW of Pueblo
Reported by
NWS Employee
Coordinates
38.320, -104.630

Heavy thunderstorms, additionally, approximately 0.5 inches of accumulation of hail fell with the heavy rain. Storms began around 3AM.

Heavy Rain, El Paso

When
May 11, 8:01 AM MST
Where
El Paso County, 2.07 mi N of Black Forest
Reported by
Public
Coordinates
39.050, -104.700

There was 2.22 inches of rain that fell.

Heavy Rain, Pueblo

When
May 11, 8:37 AM MST
Where
Pueblo County, 1.09 mi W of Rye
Reported by
Public
Coordinates
37.920, -104.950

There was 1.5 inches of rain that fell.

Heavy Rain, El Paso

When
May 11, 8:40 AM MST
Where
El Paso County, 4.95 mi NNE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.900, -104.800

There was 2.33 inches of rain that fell.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
May 11, 9:18 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

There was 4 inches of snow that fell.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 11, 9:19 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 4 inches of snow.

Heavy Rain, El Paso

When
May 11, 9:26 AM MST
Where
El Paso County, 1.38 mi S of Colorado Spgs
Reported by
Public
Coordinates
38.810, -104.820

There was 2.62 inches of rain that fell.

Heavy Rain, El Paso

When
May 11, 10:20 AM MST
Where
El Paso County, 3.62 mi NNE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.880, -104.800

There was 2.44 inches of rain that fell.

Heavy Rain, Custer

When
May 11, 10:32 AM MST
Where
Custer County, 2.82 mi S of Wetmore
Reported by
Trained Spotter
Coordinates
38.200, -105.100

There was 1.5 inches of rain that fell.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 11, 10:45 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Public
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 7 inches of snow that fell.

Heavy Rain, Pueblo

When
May 11, 2:25 PM MST
Where
Pueblo County, Pueblo
Reported by
Trained Spotter
Coordinates
38.260, -104.610

There was 1.5 inches of rain that fell.

Heavy Rain, El Paso

When
May 11, 4:05 PM MST
Where
El Paso County, 2.07 mi N of Black Forest
Reported by
Trained Spotter
Coordinates
39.050, -104.700

There was 3.04 inches of rain that fell.

Heavy Rain, El Paso

When
May 11, 4:15 PM MST
Where
El Paso County, 2.96 mi NNE of Monument
Reported by
Trained Spotter
Coordinates
39.120, -104.860

There was 1.23 inches of rain that fell since 8am.

Heavy Rain, El Paso

When
May 11, 5:29 PM MST
Where
El Paso County, 4.77 mi WNW of Black Forest
Reported by
Public
Coordinates
39.050, -104.780

There was 3.52 inches of rain that fell.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 11, 6:30 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 8 inches of snow that fell.

Heavy Rain, El Paso

When
May 11, 9:14 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.740

There was 3.23 inches of rain that fell.

Heavy Rain, El Paso

When
May 11, 9:17 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.740

There was 3.23 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 6:52 AM MST
Where
El Paso County, 2.97 mi NNE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.870, -104.800

There was 3.7 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 7:00 AM MST
Where
El Paso County, 4.77 mi WNW of Black Forest
Reported by
Public
Coordinates
39.050, -104.780

There was 3.18 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 7:37 AM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.850, -104.850

The 2 day total was 3.58 inches.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 0.87 mi NE of Monument
Reported by
Public
Coordinates
39.090, -104.870

There was 3.18 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 0.54 mi E of Palmer Lake
Reported by
CoCoRaHS
Coordinates
39.120, -104.910

There was 3.01 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 2.96 mi NNE of Monument
Reported by
CoCoRaHS
Coordinates
39.120, -104.860

There was 3.12 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 6.4 mi NNE of Black Forest
Reported by
CoCoRaHS
Coordinates
39.100, -104.640

There was 3.95 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 5.57 mi ESE of (Aff)usaf Acdmy Colo
Reported by
CoCoRaHS
Coordinates
38.940, -104.780

There was 3.12 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 2.98 mi SE of Monument
Reported by
CoCoRaHS
Coordinates
39.050, -104.840

There was 3.07 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:00 AM MST
Where
El Paso County, 1.75 mi SW of Black Forest
Reported by
CoCoRaHS
Coordinates
39.000, -104.720

There was 3.18 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 8:10 AM MST
Where
El Paso County, 4.15 mi N of Peterson Afb
Reported by
CoCoRaHS
Coordinates
38.890, -104.710

There was 3.13 inches of rain that fell.

Heavy Rain, El Paso

When
May 12, 10:00 AM MST
Where
El Paso County, 0.54 mi E of Palmer Lake
Reported by
Public
Coordinates
39.120, -104.910

There was 6.39 inches of rain that fell.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 12, 12:54 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 12 inches of snow that fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102246, 1102247, 1102248, 1102249, 1102250, 1102251, 1102245, 1102252, 1104394, 1104395, 1104396, 1104397, 1104423, 1104421, 1104398, 1104399, 1104400, 1104427, 1104401, 1104402, 1104403, 1104404, 1104430, 1104405, 1104406, 1104408, 1104410, 1104409, 1104411, 1104412, 1104413, 1104414, 1104417, 1104418, 1104419, 1104415, 1104420, 1104433.